Alert archive / California / Gale Warnings in 2022

Gale Warning 5, NWS San Diego, CA

November 7, 2022

NWS San Diego, CA issued this gale warning at Nov 7, 2022, 12:49 PM PST. It took effect at Nov 8, 2022, 2:00 AM PST. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 7, 2022, 12:49 PM PST (20:49 UTC)
In effect from
Nov 8, 2022, 2:00 AM PST
Expired
Nov 8, 2022, 10:00 PM PST
In force
20 hr
Issued by
NWS San Diego, CA

The text

As transmitted.

630 
WHUS76 KSGX 072049
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
1249 PM PST Mon Nov 7 2022

PZZ750-775-080500-
/O.UPG.KSGX.SC.Y.0023.221108T1000Z-221109T1600Z/
/O.NEW.KSGX.GL.W.0005.221108T1000Z-221109T0600Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
1249 PM PST Mon Nov 7 2022

...GALE WARNING IN EFFECT FROM 2 AM TO 10 PM PST TUESDAY...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 35 kt and 
  seas 7 to 12 ft expected.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 30 nm and Waters from San Mateo Point to the 
  Mexican Border Extending 30 to 60 nm out including San 
  Clemente Island.

* WHEN...From 2 AM to 10 PM PST Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Strongest winds and highest seas are
  expected from late morning through the evening on Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Connolly
4 follow-up statements
295 
WHUS76 KSGX 080548
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
948 PM PST Mon Nov 7 2022

PZZ750-775-081400-
/O.CON.KSGX.GL.W.0005.221108T1000Z-221109T0600Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
948 PM PST Mon Nov 7 2022

...GALE WARNING REMAINS IN EFFECT FROM 2 AM TO 10 PM PST
TUESDAY...

* WHAT...South to southwest winds 15 to 25 kt with gusts to 35 kt
  and seas 7 to 11 ft expected.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 30 nm and Waters from San Mateo Point to the 
  Mexican Border Extending 30 to 60 nm out including San 
  Clemente Island.

* WHEN...From 2 AM to 10 PM PST Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Strongest winds and highest seas are
  expected from late morning through early evening on Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Maxwell
043 
WHUS76 KSGX 081009
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
209 AM PST Tue Nov 8 2022

PZZ750-775-082300-
/O.CON.KSGX.GL.W.0005.000000T0000Z-221109T0600Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
209 AM PST Tue Nov 8 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...South to southwest winds 15 to 25 kt with gusts to 35 kt
  and seas 7 to 12 ft expected.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 30 nm and Waters from San Mateo Point to the 
  Mexican Border Extending 30 to 60 nm out including San 
  Clemente Island.

* WHEN...through 10 PM PST today.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Strongest winds and highest seas are
  expected from late morning through early evening today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
332 
WHUS76 KSGX 081946
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
1146 AM PST Tue Nov 8 2022

PZZ750-775-090600-
/O.CON.KSGX.GL.W.0005.000000T0000Z-221109T0600Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
1146 AM PST Tue Nov 8 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...South to southwest winds 15 to 25 kt with gusts to 35 
  kt and seas 7 to 12 ft expected.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 30 nm and Waters from San Mateo Point to the 
  Mexican Border Extending 30 to 60 nm out including San 
  Clemente Island.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Strongest winds and highest seas are
  expected through early evening today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

CO
139 
WHUS76 KSGX 090553
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
953 PM PST Tue Nov 8 2022

PZZ750-775-090700-
/O.EXP.KSGX.GL.W.0005.000000T0000Z-221109T0600Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
953 PM PST Tue Nov 8 2022

...GALE WARNING WILL EXPIRE AT 10 PM PST THIS EVENING...

Winds and seas lowered greatly over the coastal waters at mid- 
evening.

$$

Maxwell

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this gale warning went out at Nov 7, 9:05 AM PST, 3 hours 44 minutes earlier.

Area forecast discussion, Nov 7, 9:05 AM PST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
905 AM PST Mon Nov 7 2022

.SYNOPSIS...
A strong Pacific storm system will lead to widespread moderate to
heavy precipitation, high-elevation snow and strong winds through
the middle of this week. The highest impacts look to occur on
Tuesday. Snow levels will remain quite high for today and much of
tomorrow before falling Tuesday night into Wednesday. The storm
system will exit the region to east on Thursday, allowing for the
return to slightly warmer and dry conditions for the second half
of the week into the weekend.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Update:

At 9 AM, scattered clouds are covering areas west of the
mountains. Scattered light rain showers have been reported this
morning, mainly across Orange County and the Inland Empire, though
light accumulations have been noted in San Diego County.

A 526 DM storm system is churning off the coast of Washington
today. This storm system will dominate our weather through the
middle of the week, leading to widespread moderate to heavy
precipitation, strong winds and cold temperatures. For the rest of
today, scattered showers will impact mainly Orange, San Bernardino
and Riverside Counties, and increase in coverage and intensity
this evening. Showers will begin to spread southeastward tonight
into San Diego County. Snow levels will remain high through today
into tomorrow and will fall Tuesday night into Wednesday, so most
of the initial precipitation will fall as rain.

Breezy onshore winds look to increase across the mountains and
deserts this afternoon, and increase further on Tuesday. In fact,
most areas will be quite windy across Southern California on
Tuesday.

Please see the previous discussion for more details on the AR
through the middle of this week.

Previous Discussion (Issued 245 AM PST Mon Nov 7 2022)...

Highlights:

* Showers increase through Tuesday, becoming widespread and heavier
* Localized flash flooding is possible, especially near burn scars
* Windy Tuesday-Tuesday night; Colder with mountain snowfall

A Pacific storm will impact Southern California through Wednesday.
The center of this cold core low is off the Washington coast this
morning and is projected to move across NorCal Tuesday-Tuesday
night.

Light sprinkles and showers are already developing early this
morning over LA County. This trend will continue as moisture
increases on the south side of this large storm system. So
expecting scattered showers to continue to develop today through
tonight with a focus of rainfall along the coastal slopes of the
San Bernardino County mountains.

Rain coverage and intensity is expected to pick up Tuesday morning
through Tuesday night as this storm taps into an atmospheric
river and south-southwest winds strengthen significantly (H85
winds to 30 kt and H7 winds 50-60 kt), resulting in excellent
orographic lift along the south and southwest facing slopes.
Moderate to heavy showers will likely impact the rest of the area,
including the coast and valleys and high desert. Showers will be
less over the lower desert region. The time window of heaviest
rainfall looks to be Tuesday morning through Tuesday evening.

The highest confidence on excessive rainfall rates having impact
are over the recent burn scars, where a Flash Flood Watch is in
effect late tonight through Wednesday morning. Will allow the
next shift to assess new hi-res model runs to see if a Flood
Watch may be needed for a larger part of the region.

See Hydrology discussion below for details on rain amounts and
potential impacts.

It will become windy area wide on Tuesday. Wind gusts out of the
southwest will likely top out in the 30-40 mph range for the
coast, valleys and lower desert, up to 70 mph in the mountains,
and up to 60 mph across the high desert.

Showers will continue into Wednesday, but will gradually lessen
in coverage and will finally come to an end either morning or
afternoon. Thereafter, weak upper ridging will build in for dry
and moderating temps after a cold period, especially Tuesday-
Wednesday when highs will be running 15-25 degrees below normal.

For snowfall, the warm AR will limit amounts at the mountain
communities. The snow level will remain near 8000 feet likely
through Tuesday afternoon. It isn't until Tuesday night-Wednesday
when snow levels will lower as cold air moves in, down to about
6500 feet Tuesday night and to 5500 feet Wednesday, but moisture
will decrease during this time as well. So snowfall totals of 1-4
inches are only expected between 6000-7000 feet, 5-10 inches
7000-8000 feet, and 1-3 feet above 8000 feet. Given the delay in
colder air, the Winter Storm Watch now starts late Tuesday
morning, at which time strong south-southwest winds pick up.

&&

.HYDROLOGY...
A Pacific storm remains on track to impact Southern California, with
the brunt of the storm occurring Tuesday and Tuesday night.
Scattered showers will occur today through tonight, but do not to
be too impactful as the rain will be mostly light this period.

Timing of the more impactful rainfall/rates looks to begin over San
Bernardino County late Tuesday morning or early afternoon, and
will spread southeastward through the day. Hi-res models show
rainfall rates peaking at between three-quarters, and one-and-one-
quarter inch/hr along the coastal slopes of the San Bernardino
Mountains, and from one-half, to near one inch/hr in the Santa Ana
Mountains on Tuesday. These higher rates, exceed flash flood
guidance for burn scars in these areas, so a Flash Flood Watch has
been issued for the burn scars on Tuesday.

Rainfall will be enhanced on mountain slopes with more of a south to
southwest aspect, as strong, low-level winds enhance lift. Farther
to the south, across Riverside and San Diego Counties, rates are
likely to be less intense. Still, areas with poor drainage, like
some urban environments, are likely to see ponding of water, and
normally dry creek beds and flood channels will be flowing during
periods of heavier rainfall. The high deserts will have more rain
than the lower deserts, with better storm dynamics over northern
areas, and more rain shadowing farther to the south. No mainstem
river flooding is anticipated at this time.

Storm total precipitation forecast: 5-10 inches along the coastal
slopes of the San Bernardino County mountains, rest of the SoCal
mountains 2-5 inches, 1-1.75 inches coast/valleys, 0.50-1 inch
for the high desert, and mostly one-half inch or less for the
lower deserts. Snowfall will be heavy above 7000 feet, with some
accumulations to 5500 feet possible late in the storm, but expect
snow levels to remain quite high during most of this event.

Isolated thunderstorms can't be ruled out on Wednesday afternoon/
evening, due to very cold air aloft and exiting jet dynamics, but
the trend, and the coverage of precipitation by that time will have
decreased considerably.

&&

.AVIATION...
071700Z...Coast/Valleys...Low clouds based from 1500-2200 feet MSL
will continue through 18Z in nearly the entire coastal basin. After
18Z, mostly BKN clouds will prevail with bases 2000-3000 feet MSL
and tops to 6000-8000 feet MSL. Isolated SHRA will continue through
tonight into early Tuesday.

Mountains/Deserts...Areas of terrain obscurations will continue
along the coastal slopes due to clouds/FG/-SHRA/-DZ. Tops of 4500
feet MSL will rise to 6000-8000 feet MSL today. Areas of surface
W/SW winds 20-30 knots with gusts to 45 knots will develop over the
mountains and desert mountain slopes after 20Z and continue through
tonight. That will come with strong up/downdrafts and local LLWS in
lee of mountains.

&&

.MARINE...
A storm will move through the coastal waters Tuesday into Wednesday
morning. A Small Craft Advisory is in effect for this time. Winds
will gradually increase later today and seas will build Tuesday
morning. Winds and seas peak Tuesday afternoon and evening, before
decreasing Wednesday morning. No additional hazardous marine weather
conditions are expected later Wednesday through Friday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch from late tonight through Wednesday morning
     for San Bernardino County Mountains.

     Winter Storm Watch from Tuesday morning through Wednesday
     afternoon for Riverside County Mountains-San Bernardino
     County Mountains.

     Flash Flood Watch from late tonight through Tuesday evening for
     Orange County Inland Areas-Santa Ana Mountains and
     Foothills.

     High Wind Watch from Tuesday morning through Tuesday evening for
     Apple and Lucerne Valleys.

PZ...Small Craft Advisory from 2 AM Tuesday to 8 AM PST Wednesday for
     Coastal Waters from San Mateo Point to the Mexican Border
     and out to 30 nm-Waters from San Mateo Point to the Mexican
     Border Extending 30 to 60 nm out including San Clemente
     Island.

&&

PUBLIC...Schenk/Gregoria
AVIATION/MARINE...Connolly

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 7, 2:04 AM PSTSmall Craft AdvisorySGX11 hr
Nov 7, 12:48 PM PSTFlood WatchSGXOrange, Riverside, San Bernardino, San Diego38 hr
Nov 7, 1:13 PM PSTWinter Storm WarningSGXRiverside, San Bernardino44 hr
Nov 7, 1:15 PM PSTHigh Wind WarningSGXSan Bernardino33 hr
Nov 7, 1:15 PM PSTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego45 hr

Nearby

Gale Warnings in California, 2022Every gale warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.